Alert archive / Kansas / Freeze Warnings in 2009

Freeze Warning 1, NWS Dodge City, KS

October 2, 2009Hamilton County, Kansas

NWS Dodge City, KS issued this freeze warning at Oct 2, 2009, 2:42 PM MDT for Hamilton County, Kansas. It took effect at Oct 3, 2009, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2009, 2:42 PM MDT (20:42 UTC)
In effect from
Oct 3, 2009, 4:00 AM MDT
Expired
Oct 3, 2009, 8:00 AM MDT
In force
4 hr
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 2, 2:04 AM MDT, 12 hours 38 minutes earlier.

Area forecast discussion, Oct 2, 2:04 AM MDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 AM CDT FRI OCT 2 2009

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN PLAINS
AND INTO THE UPPER MIDWEST EARLY THIS MORNING. DRY NORTHWEST FLOW
WAS PERSISTING ACROSS WESTERN KS. THIS UPPER SYSTEM WILL GRADUALLY MOVE
EASTWARD TODAY, BUT MOMENTUM MIXDOWN FROM 750MB SHOULD STILL RESULT IN
STRONG SFC WINDS MEETING ADVISORY CRITERIA IN CENTRAL KS. THE RUC
SHOWS THE EDGE OF THE 30KT WINDS IN NESS AND PAWNEE COUNTIES WITH ONLY
25 KTS AT DDC. SO CONFIDENCE IS FAIRLY HIGH THAT WINDS WILL MEET ADVISORY
CRITERIA IN OUR NORTHEAST. EVEN THE NAM, WHICH IS USUALLY TOO WEAK
WITH THE WINDS, HAS 25 KTS IN OUR NORTHEAST FROM 18-21Z.

MAX TEMPERATURES ARE FAIRLY STRAIGHTFORWARD GIVEN THE DRY LOW LEVELS
AND GOOD MIXING. DECIDED TO GO RIGHT WITH THE NAM 21Z 2M TEMPS FOR MAXES
THROUGH SATURDAY. MINS WILL BE TRICKY TONIGHT. IT WILL BE VERY DRY WITH
DEWPOINTS IN THE 20S. BUT WITH HIGHS STARTING OUT IN THE UPPER 60S,
IT WILL BE TOUGH TO GET FREEZING TEMPS TONIGHT. ALSO, WITH THE LOW LEVELS
VERY DRY (DEWPOINTS 20 TO 25F), EVEN OUR WESTERN AND NORTHERN COUNTIES
MAY NOT SEE FROST DESPITE 20FT (FOR OFFICIAL READINGS) TEMPS IN THE
LOWER TO MID 30S AND SURFACE TEMPS NEAR 32F. SO WE OPTED NOT TO GO
WITH A FROST ADVISORY.

ANOTHER STRONG UPPER SYSTEM IS PROGGED TO DIG INTO THE WESTERN CONUS
BY THE WEEKEND. LEE TROUGHING AND WARM ADVECTION AHEAD OF THIS TROUGH
WILL ALLOW FOR STRONG MOISTURE RETURN LATE SATURDAY NIGHT. EVEN A FEW
SHOWERS ARE POSSIBLE IN OUR SOUTHERN COUNTIES PER ECMWF AND THIS
IS ALREADY REFLECTED IN THE GRIDS. GIVEN THE COOL AIRMASS IN PLACE
INITIALLY, MVFR TO IFR CEILINGS SHOULD DEVELOP AFTER 06Z SUNDAY. IN
FACT THE STRATUS SHOULD PERSIST THROUGH SUNDAY NIGHT AND POSSIBLY
INTO EARLY MONDAY.

DAYS 3-7...

85H WAA AND I300 ISENTROPIC SFC FROM THE 00Z GFS CONTINUES TO
SUPPORT THE PREVIOUS SHIFTS THOUGHTS ON KEEPING TEMPS ON THE COOL
SIDE WITH A CHANCE OF SOME PCPN DEVELOPING ON SUNDAY WITH SOME OF
THIS PCPN POSSIBLY LINGERING INTO SUNDAY NIGHT. BASED ON PROGGED 85H
TEMPS AND EXPECTED CLOUD COVER HAVE NOT ONLY KEPT TEMPS ON THE COOL
SIDE SUNDAY AFTERNOON BUT ALSO TRIMMED TEMPS BACK SEVERAL DEGREES.
ALSO WILL BE BUMPING POPS UP SOME...ESPECIALLY IN THE EAST SUNDAY
AFTERNOON AND EVENING.

ON MONDAY THIS LIFT AND MOISTURE GETS SHUNTED EASTWARD AS DOWNSLOPE
FLOW AND DRYING OCCURS ACROSS WESTERN KS. AS A RESULT MONDAY
AFTERNOON TEMPS SHOULD HAVE NO PROBLEM CLIMBING INTO THE MID
80S...ESPECIALLY IN OUR SW CWA. IN ADDITION TO THE WARMER TEMPS
THERE MAY ALSO BE A FEW STORMS LATE DAY ALONG OUR DRY LINE WHICH IS
CURRENTLY PROGGED TO BE NEAR OR JUST EAST OF DDC. CURRENT GRIDS
ALREADY HAVE SMALL POPS ALONG AND EAST OF THE DRY LINE SO SEE NO
REASON TO MAY ANY SIGNIFICANT CHANGES TO POPS MONDAY AFTERNOON OR
MONDAY NIGHT.

&&

AVIATION...

GUSTY WINDS WILL ONCE AGAIN DEVELOP ACROSS SOUTHWEST KANSAS AS
STRONG WINDS ALOFT MIX DOWN TO THE SURFACE BY LATE MORNING. AT THIS
TIME IT APPEARS THAT THE STRONGEST WINDS WILL BE IN THE HAYS AREA
BUT WINDS OF 20 TO 25 KTS ARE STILL POSSIBLE AT DDC AND GCK AT TIMES
DURING THE AFTERNOON. MUCH LIKE YESTERDAY THESE GUSTY WINDS WILL
ONCE AGAIN TO SUBSIDE BACK TO 10KT OR LESS AFTER SUNSET. BURF
SOUNDINGS THIS MORNING CONTINUE TO SHOW LIMITED MOISTURE PRESENT
TODAY AND TONIGHT SO VFR CONDITIONS ARE STILL EXPECTED OVER THE NEXT
24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  35  68  48 /   0   0   0  20
GCK  67  33  68  47 /   0   0   0  10
EHA  67  33  68  48 /   0   0   0  20
LBL  68  34  69  50 /   0   0   0  20
HYS  66  34  66  45 /   0   0   0  10
P28  69  38  67  49 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ030-031-045-046-065.

&&

FN24/18
Hazardous weather outlook, Oct 2, 3:59 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT FRI OCT 2 2009

KSZ043-044-061>064-066-074>081-084>090-031000-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
459 AM CDT FRI OCT 2 2009 /359 AM MDT FRI OCT 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-031000-
TREGO-ELLIS-NESS-RUSH-PAWNEE-
459 AM CDT FRI OCT 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. GUSTY NORTHWEST WINDS AT 25 TO
35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:39 AM MDTWind AdvisoryDDCEllis, Ness, Pawnee, Rush, Trego13 hr
Oct 2, 2:42 PM MDTFrost AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 8 more17 hr

Nearby

Freeze Warnings in Kansas, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.